Health and Medical News and Resources

General interest items edited by Janice Flahiff

Why synthetic drugs are as scary as you think (video)

From the March 16, 2016 American Chemical Society news release 

WASHINGTON, March 29, 2016 — Synthetic drugs such as “bath salts,” “K2” or “Spice” have made unsettling headlines lately, with reports of violent, erratic behavior and deaths after people have used the substances. Why are these synthesized drugs so dangerous, and why aren’t there more regulations? In this week’s Reactions, we answer these questions by examining the chemistry of two kinds of synthetic drugs: bath salts and synthetic marijuana. Check out the video here: https://youtu.be/83gIiBD365E.

August 13, 2020 Posted by | Consumer Health, Educational Resources (Elementary School/High School) | , , , | Leave a comment

‘Fake Marijuana’ Users Showing Up in Emergency Rooms

HealthDay news image

Called ‘K2’ or ‘Spice,’ the drug is legal in many states

From a November 11, 2010 Health Day news item

THURSDAY, Nov. 11 –(HealthDay News) — A form of synthetic marijuana known as “K2” is sending young people to the hospital with racing heart beats, extreme anxiety and hallucinations, toxicologists warn.

In recent months, physicians and toxicologists say more young people have been showing up in emergency rooms after smoking synthetic marijuana. Despite the side effects, K2 is legal in many states, although many state legislators are rushing to pass legislation banning it.

Since the start of 2010, the American Association of Poison Control Centers has received nearly 2,000 reports of people who became ill after smoking K2, compared to about a dozen in 2009. Poison control officials described some of the symptoms as “life-threatening.”

K2 is often marketed as incense and sold in packets of herbs laced with synthetic marijuana at “head shops,” gas stations, convenience stores and online for about $30 to $40 per three-gram bag. The drug also goes by other names, including Spice, Spice Gold, Spice Diamond, Yucatan Fire, Solar Flare, K2 Summit, Genie, PEP Spice, and Fire n Ice, according to the U.S. Drug Intelligence Center.

While people who smoke K2 think they’re going to experience deep relaxation and euphoria, those who end up in the hospital report unpleasant experiences, said Dr. Anthony Scalzo, medical director of the Missouri Poison Center and chief of toxicology at St. Louis University.

“The classic symptoms are agitation, anxiety, racing heart beat, elevated blood pressure,” Scalzo said. “And some kids are having very negative psychotropic experiences. One said, ‘I felt like I went down to hell’.”

In some cases, the drug also causes vomiting, tremors and seizures, according to federal drug abuse agencies….

…The chemical makeup of the drug, which he called JWH-018 and JWH-073, was similar to tetrahydrocannabinol (THC), the active ingredient in marijuana, only considerably more potent.

While THC is a cannabinoid, it’s one of many, Huffman said. There are many other substances that interact with the cannabinoid receptors in the brain and other organs, Huffman said….

…SOURCES: Anthony Scalzo, M.D., chief of toxicology, St. Louis University, St. Louis, Mo.; John Huffman, Ph.D., research professor, organic chemistry, Clemson University, Clemson, S.C.

 

 


November 14, 2010 Posted by | Health News Items | , , , , | Leave a comment

   

%d bloggers like this: